Iowa, 2017Wildfire in Iowa, November 25, 2017
November 25, 2017 · NWS DMX · 1 event in 1 county or zone
A grass fire occurred near Grinnell, IA.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A grass fire occurred near Grinnell, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 24, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, Nov 24, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1129 PM CST Fri Nov 24 2017
.UPDATE...
Updated Aviation Discussion for 06z TAFs below.
&&
.SHORT TERM.../Tonight through Saturday/
Issued at 253 PM CST Fri Nov 24 2017
All concerns in this period will be near term associated with the
approaching system and associated trough and weak frontal
passage. A potent short wave/PV anomaly continues to push from
the eastern Dakotas into MN. The lift out ahead isn't phased well
with 1-3km thermodynamic QG forcing just exiting the south and
east with sharp subsidence behind. Higher aloft the more
kinematically driving forcing immediately ahead of the short wave
is moving through the Upper MS Valley. With subsidence and dry air
below 3km there isn't much hope of precip reaching the ground
this far south, so nothing more than sprinkles far north.
Winds will be another concern, but very short lived. Steep low
level lapse rates and mixing have developed behind the trough and
ahead of a surface pressure rise center over northeast NE at 19z.
Wind gusts in these areas, include into our far western
forecast area, have reached 35-45kts and are expected to dampen
slightly before diminishing even further approaching sunset. Thus
30-40kt gusts would mainly affect the northwest third of the
forecast area through 4-5pm. The winds will subside by early
evening with mostly clear skies through the night as further
drying and subsidence settles in.
.LONG TERM.../Saturday night through Friday/
Issued at 253 PM CST Fri Nov 24 2017
The two primary concerns through next week will be temp and
precip trends with the system around Monday, and then precip
trends into midweek. The period will begin with upper level
ridging advancing into the Plains with return flow Sun into Mon.
Warm advection Sun will be moisture starved with no precip. The
following system Monday should be fairly similar to today's. The
thermal ridge axis through Iowa will boost temps well above normal
again Mon, although not to the same extent as today. Record highs
are higher as well. The trough will came through during the night
and the thermodynamic and kinematic forcing will be deep and
coupled, but equally moisture deficient. Thus the passage of this
system will be dry as well.
The next concern will be a closed low advancing through the Plains
into Wed. Models have finally come into better run to run
agreement with this feature and suggest a track somewhere from MO
into southern IA. This coupled shot of warm/theta-e advection and
divergence/DPVA will bring chances for rain or showers around Wed.
Models are in good agreement to end the period with some form of
a long wave trough developing to the west and moving through the
central CONUS. This will be with a considerably dry airmass too so
the forecast remains dry through the end of the next work week
with lowering heights dropping temps back to normal.
&&
.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1102 PM CST Fri Nov 24 2017
VFR conditions are expected at all terminals the remainder of
tonight and Saturday...with just a few high cirrus clouds from
time to time. Frontal passage has moved east of the area with
northwest winds in its wake. Sustained NW winds around 10 kts
now will diminish overnight into Sat.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Fowle
SHORT TERM...Small
LONG TERM...Small
AVIATION...Fowle
Hazardous weather outlook, Nov 24, 6:24 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
624 PM CST Fri Nov 24 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
624 PM CST Fri Nov 24 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Gusty northwest winds will continue this evening before diminishing
overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusty winds and warm temperatures are expected on Monday, resulting
in an elevated fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Fowle
Wildfire, Poweshiek
- When
- November 25, 12:00 AM CST to 11:59 PM CST
- Where
- Poweshiek forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Firefighters responded to a report of a lot of smoke between Highway 6 and 20th St. Upon arrival they found a fast moving grass fire just west of 101 Highway 6 to the west of Grinnell. Over 40 acres of grassland burned along with 70 hay bales. Firefighters were on the scene for 3 hours and 15 minutes.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, November 25 to 26, 201774 kt wind · 6 events
- Dense Fog in California, November 25 to 26, 20173 events
- Dense Fog in California, November 25, 20172 events
- High Wind in Alaska, November 25, 201759 kt wind · 1 event
- Wildfire in Oklahoma, November 25, 20171 event
- High Wind in Washington, November 25 to 26, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724240.